Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Wichita, KS

February 25, 2000Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 25, 2000, 12:17 AM CST for Kingman County, Reno County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 25, 2000, 12:17 AM CST (06:17 UTC)
Expired
Feb 25, 2000, 1:15 AM CST
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250620
SVRICT
KSC095-155-250715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CST FRI FEB 25 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 115 AM CST.

* AT 1217 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST
  OF TURON TO 2 MILES SOUTHWEST OF NASHVILLE...OR ALONG A LINE
  EXTENDING FROM 18 MILES SOUTHEAST OF STAFFORD TO 11 MILES NORTHEAST
  OF MEDICINE LODGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR NASHVILLE AROUND 1225 AM CST...
  NEAR LANGDON AROUND 1230 AM CST...
  NEAR PARTRIDGE AROUND 110 AM CST...
  NEAR KINGMAN AROUND 115 AM CST...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
AND RENO COUNTIES UNTIL 115 AM CST.

LAT...LON 3779 9846 3727 9857 3754 9814 3806 9802

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 4:04 PM CST, 8 hours 13 minutes earlier.

Area forecast discussion, Feb 24, 4:04 PM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST THU FEB 24 2000

TNGT:
BIG CHGS IN ATMOSPHERE DURG THE NGT.  MSTR SHUD BE FLYING BACK INTO
AREA AFT SS.  BIG DIFFERENCE BTWN TNGT AND PREV SYS...LESS INSTBY
AND SHEAR.  PREFER ETA WITH BOTH LLVL MSTR AND ALSO EMBEDDED WK
SHRTWVS WHICH ARE EVIDENT IN WATER VAPOR LOOPS.  OF NOTE ETA APPRS
TO HAVE PROBLEMS IN FIRST 12HRS WITH CIRCULATION NR SLC AT 19Z...BUT
LOOKS OK BY 06Z.  MAIN DIFFERENCE FM PREV RUNS IS THAT MSTR AXIS IS
FARTHER W. THIS COMBINED WITH LARGE UPR DIFFLUENCE SHUD ALLOW
NUMEROUS TSRA TO DVLP...LKLY BFR MIDNGT IN WRN SXNS AND OVR ENTIRE
AREA BY 12Z.  MARGINAL INSTBY AND LESS THAN OPTIMAL SHEAR SUG HAIL
SIZE SHUD BE LESS THAN ONE INCH.  WL LKLY BUMP MINS UP A FEW MORE
DEG WITH 60F DEWPTS ALREADY IN TUL AT 18Z...AHD OF ETA BNDRY LYR
PROG.

FRI-SAT:
AS LEAD SHRTWV DEPARTS AND DRIER MID LVL AIR MOVS INTO RGN.  HOWEVER
SHARP DRYLN IS PROGD JUST W OF FCST AREA AT 12Z AND PROGD TO MOVE
ACR THE AREA DURG THE DAY WITH MAIN UPR WAVE.  FCST SNDGS AND INSTBY
FIELDS SUG A MUCH BTR CHC OF SVR THAN DURG NGT.  HOWEVER MUCH OF
THIS COULD CHG DEPENDING ON HOW THINGS EVOLVE TNGT.  WL ALSO MAKE
FOR A TRICKY FCST AS WRN HALF COULD BE DRY SLOTTED IN THE AFTN.  WL
TWEAK DATABASE TO SHOW DECRG CLDS IN THE AFTN IN WRN SXNS.  SUSPECT
PCPN WL BE GONE AND CLDS DISPTG BY SAT AS WOUND UP LO LIFTS NEWD.
WL BE BATTLE OF DNSLP VS COLD AIR ADVCTN FOR MAXES.

SUN-WED:
RESONABLE AGREEMENT BTWN ECMWF-MRF UNTIL TUE-WED WHEN THEY DIVERGE
ON GULF AK LOW.  LIKE ECMWF IDEA OF MORE THAN ONE PIECE OF ENERGY
COMING OUT.  THIS LEADS TO LESS AMPLIFIED/MORE PROGRESSIVE PAT OVR
CONUS.  RESULT WL BE SLGT CHGS IN TIMING OF PCPN...GENERALLY FASTER
THAN PREV PROGD.  WL ALSO INTRO SLGT CHC OF PCPN ON WED AS ECMWF
SHOWS SFC AND WK SHRTWV MOVING ACRS RGN.  SOME QUESTION AS TO AMT OF
GULF MSTR...BUT HAS NOT BEEN A PROBLEM OF LATE.  TEMPS REBOUND
NICELY SUN-MON IN SW FLOW AHD OF SFC LO...WITH SLGTLY COOLER TEMPS
ON TUE...BUT LKLY STILL ABV NORMALS.  ANOTHER REBOUND ON WED AHD OF
NXT SYS.

FCSTID = 17/HOWERTON
ICT   55  61  37  58 /  70  60  10   0
HUT   55  61  37  56 /  70  60  10   0
EWK   55  61  37  56 /  70  60  10   0
EQA   55  61  37  58 /  70  60  10   0
WLD   55  62  38  58 /  70  60  10   0
RSL   52  60  35  53 /  60  50  10   5
GBD   54  60  36  53 /  60  50  10   5
SLN   53  60  36  53 /  60"  50  10   5
MPR   55  60  37  55 /  60  50  10   5
CFV   58  64  38  61 /  60  80  10  10
CNU   58  63  38  60 /  60  80  10  10
K88   58  62  38  59 /  60  80  10  10

.ICT...NONE.

In the hours before

Special weather statement, Feb 24, 10:36 PM CST, 1 hour 41 minutes before
KSZ032-033-047-048-050-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CST THU FEB 24 2000

...SEVERE THUNDERSTORM WATCH 50 HAS BEEN CANCELLED...

THE AREA OF SEVEARE THUNDERSTORMS HAS SHIFTED SOUTH AND EAST.
THEREFORE THE SEVERE THUNDERSTORM WATCH FOR RUSSELL...BARTON AND
LINCOLN COUNTIES HAS BEEN CANCELLED.  ELLSWORTH AND RICE COUNTIES
ARE INCLUDED IN WATCH NUMBER 51.

NRR
Special weather statement, Feb 24, 11:10 PM CST, 1 hour 7 minutes before
KSZ048>053-067>069-082-083-091>093-250545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:14 AM CSTSevere Thunderstorm WarningICTReno31 min
Feb 25, 1:26 AM CSTSevere Thunderstorm WarningICTHarvey, Sedgwick64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.